Iowa, 2024

Flooding in Iowa, June 15 to 30, 2024

June 15 to 30, 2024 · NWS FSD · 5 events in 2 counties and zones

A wet period allowed for flooding to return to portions of the Little Sioux River. This was capped by a multi-day significant heavy rainfall event between June 20th through June 22nd which brought widespread rain totals between 5 and 10 inches with pockets in excess of 15 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A wet period allowed for flooding to return to portions of the Little Sioux River. This was capped by a multi-day significant heavy rainfall event between June 20th through June 22nd which brought widespread rain totals between 5 and 10 inches with pockets in excess of 15 inches. As rainfall reached area streams and rivers, major to record flooding was observed, devastating several towns and communities. All river crest information is preliminary until made official by the gauge owner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 9:58 PM CST, 2 minutes earlier. Its key messages:

  • Heat advisory criteria with heat index readings nearing 100 degrees will be approached over Nebraska and Iowa Sunday afternoon and possibly Monday afternoon.
  • Potential for a higher end severe weather risk Sunday night into Monday across the region. Very large hail will be the primary risk, but damaging wind gusts may develop. Confidence remains low to moderate on location and timing.
  • Concern for heavy rain and flash flooding develops late Sunday night into Monday north of the I-90 corridor. By early Monday in this area, there's a high chance of 1+ inches of rain with a few locations potentially receiving 2+ inches.
  • An active weather pattern continues through most of next week. Ensemble guidance through the week suggests a high (>70%) chance for 2+ inches of rain with potential for some locations to see 4+ inches by next weekend.
Area forecast discussion, Jun 15, 9:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1058 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

- Heat advisory criteria with heat index readings nearing 100
  degrees will be approached over Nebraska and Iowa Sunday
  afternoon and possibly Monday afternoon.

- Potential for a higher end severe weather risk Sunday night
  into Monday across the region. Very large hail will be the
  primary risk, but damaging wind gusts may develop. Confidence
  remains low to moderate on location and timing.

- Concern for heavy rain and flash flooding develops late Sunday
  night into Monday north of the I-90 corridor. By early Monday
  in this area, there's a high chance of 1+ inches of rain with
  a few locations potentially receiving 2+ inches.

- An active weather pattern continues through most of next week.
  Ensemble guidance through the week suggests a high (>70%)
  chance for 2+ inches of rain with potential for some locations
  to see 4+ inches by next weekend.

&&

.DISCUSSION...
Issued at 301 PM CDT Sat Jun 15 2024

Instability slow to recover after a morning MCS in eastern NE has
carved out a large relatively stable air mass. The outflow can be
seen on satellite extending from eastern KS into central NE early
this afternoon. With the wave in place across central NE into
eastern SD a combination of diurnal heating and increased southerly
flow should gradually work through this stable air mass. A decent
pool of instability at 1500-2000 J/kg CAPE exists across south
central NE which should spread northeast. The big question mark is
just when storms may fire. With the delayed response from the
morning MCS the deeper instability may not approach far northeast NE
and northwest IA until closer to 0z, bringing the best chance for
isolated severe storms into northwest IA from about 7 pm to 11 pm.
While the overall shear profile is not very impressive the lowest km
or so does have some decent speed and directional shear along with a
fairly low LFC/LCL which means an isolated tornado cannot be ruled
out. If development is much later than 0z isolated hailers will be
the main threat.

Once this wave passes this evening, weak mid and upper level ridging
will build into the area as a strong low level cap develops. This
cap will server a couple of purposes. The first will be to suppress
any convective potential on Sunday afternoon and possibly into the
early evening, even with an incoming weak boundary. The other
purpose this boundary will serve is to limit mixing and allow
moisture to pool near and ahead of this incoming front, resulting in
surface dew points in the upper 60s to lower 70s. Combined with
highs of 90 to 95, heat indices in mostly northwest IA could climb
to around 100 in the afternoon.

This brings us to Sunday night into Monday. The big battle will be
between capping and forcing/moisture. A significant cap will
continue into Sunday night, and current trends suggest that just
about any parcel that tries to lift below about 850-800mb will not
make it. This suggests we may need to wait for the main wave to
eject northeast late Sunday night which would put the main threat
for any severe weather and heavy rain from about midnight to noon
Sunday night into Monday. Just how much instability will exist if
lifting above 800 mb will be a big question. Overall there will be a
late evening threat for some isolated elevated supercells with
damaging hail the biggest threat, but the main threat will be later
in the night with a likely lesser severe threat but a higher heavy
rain threat. This potential continues to remain highest near and
especially north of I-90.

The models become less agreeable Tuesday into Wednesday with the
strength of the wave to the northwest and the resultant position of
the surface front. For now not enough confidence to worry about a
whole lot during this time, but there will be a continue threat for
showers and thunderstorms.

Once the convective potential lifts north on Monday morning the
precipitation chances should wane, but another system is expected to
move into the area on Monday night into Tuesday which will bring a
renewed threat into the area. The better chances appear to be near
and west of I-29.

The pattern remains active Thursday into Saturday with seasonally
warm and humid conditions. The flow aloft is expected to become a
bit more westerly but still indications that multiple weak waves
will traverse this flow and bring continued chances for showers and
thunderstorms.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1055 PM CDT Sat Jun 15 2024

Mainly VFR conditions with southerly winds will prevail
overnight. Showers and isolated storms continue to exit eastward
out of northwest IA. Further west, showers and isolated storms
continue to spread east from central SD into eastern SD
overnight. Severe weather is unlikely with this activity, but
there may be occasional MVFR stratus sliding in underneath the
cirrus near and east of the I-29 corridor overnight.

VFR conditions will prevail across the region through the day
and early evening Sunday. A passing cold front will turn winds
southwesterly and eventually northwesterly at KHON and KFSD on
Sunday, becoming stationary between KFSD and KSUX by the end of
the day. Another round of showers and strong to severe storms
is expected to spread into the region late Sunday night.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...BP
Hazardous weather outlook, Jun 15, 6:31 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
731 PM CDT Sat Jun 15 2024

MNZ071-SDZ038>040-050-052>061-063>065-068-161245-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-
Hutchinson-Bon Homme-
731 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe storms are possible late Sunday evening
into Monday morning, with the greatest risks of large hail up to 2
inches in diameter and 60 mph winds. Additionally, slow moving storms
could produce locally heavy rainfall which could lead to localized
ponding of water or flash flooding.

Additional rounds of thunderstorms may occur Monday night into
Tuesday with severe weather possible. A very active weather pattern
is likely through the next week, so continue to monitor the local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ062-066-067-069>071-161245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Yankton-Union-
731 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms may spread into northeast Nebraska and
northwest Iowa this evening. The strongest storms may bring a tornado
or two, locally heavy downpours leading to localized ponding of water
or flash flooding, and perhaps ping pong ball size hail or damaging
wind gusts up to 65 mph. Severe weather threat lingers through
midnight.

Patchy fog is possible Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected late Sunday evening into Monday morning,
especially in areas along and north of Interstate 90. Scattered
strong to severe storms are possible, with the greatest risks of
large hail up to 2 inches in diameter and 60 mph winds. Additionally,
slow moving storms could produce locally heavy rainfall which could
lead to flooding.

Additional rounds of thunderstorms may occur Monday night into
Tuesday with severe weather possible. A very active weather pattern
is likely through the next week, so continue to monitor the local
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through midnight.

In the hours before

Local storm report, Jun 15, 8:44 PM CST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
944 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Tstm Wnd Gst     1 W Spirit Lake         43.42N 95.14W
06/15/2024  M56 MPH          Dickinson          IA   Broadcast Media

            KUOO Radio reported a 56 mph wind gust.

&&

PR
Local storm report, Jun 15, 8:45 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
945 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Tstm Wnd Dmg     1 W Spirit Lake         43.42N 95.13W
06/15/2024                   Dickinson          IA   911 Call Center

            Tree down on power line 1W Spirit Lake.

&&

PR
Local storm report, Jun 15, 8:52 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
952 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Tstm Wnd Dmg     1 NNW Hartley           43.19N 95.49W
06/15/2024                   O'Brien            IA   Emergency Mngr

            Leaning power poles. Time estimated from
            radar.

&&

PR
Local storm report, Jun 15, 8:54 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
954 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     Flash Flood      Spirit Lake             43.42N 95.11W
06/15/2024                   Dickinson          IA   Emergency Mngr

            Report of 2 to 3 cars stalled in flooded
            streets.

&&

PR
Local storm report, Jun 15, 9:00 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1000 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     Tstm Wnd Gst     1 SSE Bronson           42.40N 96.21W
06/15/2024  M51 MPH          Woodbury           IA   Public

            Personal weather station KIABRONS1 reported
            a 51 mph wind gust.

&&

PR
Local storm report, Jun 15, 9:20 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1020 PM CDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     Tstm Wnd Dmg     Correctionville         42.48N 95.78W
06/15/2024                   Woodbury           IA   Emergency Mngr

            Multiple power poles and trees down in
            Correctionville. Time estimated from radar.

&&

PR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dickinson

When
June 15, 10:00 PM CST to June 30, 11:59 PM CST
Where
Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of Fuller Fld Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.410, -95.270

The Little Sioux River near Milford rose above flood stage the evening of June 15th, cresting around 8.41 feet above flood stage (20.41 feet) on June 22nd. This crest is in the Major Stage and broke the previous record. The river stayed above flood stage into July. For a more comprehensive description of flood damage, please see other entries for Dickinson County.

Flood, Clay

When
June 15, 10:00 PM CST to June 30, 11:59 PM CST
Where
Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.265

The Little Sioux River near Milford rose above flood stage the evening of June 15th, cresting around 8.41 feet above flood stage (20.41 feet) on June 22nd. This crest is in the Major Stage and broke the previous record. The river stayed above flood stage into July. For a more comprehensive description of flood damage, please see other entries for Clay County.

Flood, Clay

When
June 17, 2:00 AM CST to June 30, 11:59 PM CST
Where
Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.150, -95.180

The Little Sioux River at Spencer rose above flood stage the morning of June 17th, cresting around 12.2 feet above flood stage (22.2 feet) on June 22nd. The crest value was determined via high water mark due to a river gauge outage. This crest is in the Major Stage and broke the previous record. Significant flooding was observed within the city of Spencer itself. The river stayed above flood stage into July. For a more comprehensive description of flood damage, please see other entries for Clay County.

Flood, Clay

When
June 17, 9:00 AM CST to June 30, 11:59 PM CST
Where
Clay County, 0.78 mi WNW of Fostoria to 2.76 mi W of Fostoria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.255, -95.184

The Little Sioux River above Spencer rose above flood stage the morning of June 17th, cresting around 6.1 feet above flood stage (1328.1 feet) on June 22nd. This crest is in the Major Stage and broke the previous record. The river stayed above flood stage into July. For a more comprehensive description of flood damage, please see other entries for Clay County.

Flood, Clay

When
June 17, 7:00 PM CST to June 30, 11:59 PM CST
Where
Clay County, 3.42 mi SE of Everly to 3.02 mi SW of Spencer
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.130, -95.290

The Ocheyedan River near Spencer rose above flood stage the evening of June 17th, cresting around 9.20 feet above flood stage (17.20 feet) on June 22nd. This crest is in the Major Stage and broke the previous record. The river remained above flood stage into July. For a more comprehensive description of flood damage, please see other entries for Clay County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193354, 1193357, 1193362, 1193358, 1190188.